What is Narcan?

What is Narcan?

Opioid addiction and dependence, whether from heroin or prescription medication, continues to be a significant problem in the United States. Data from the CDC’s National Center for Health Statistics show over 100,000 deaths from drug overdoses between April 2020 and April 2021. This is an increase of 28.5% from the previous year. Deaths resulting from opioid overdoses accounted for 75,673 of the overall deaths.

If you or someone you know uses opioid products, having Narcan nearby can potentially save their life if an overdose occurs. Learn what this medication is, how it can reverse an overdose, and how to administer it to others.

What is Narcan?

Narcan is an FDA-approved nasal spray medication containing naloxone, an opioid antagonist. Narcan is a brand-name drug with currently no generics available. You can purchase Narcan at a local pharmacy without a prescription.

Each unit of Narcan contains one dose of medication that is sprayed into the nostril of the person experiencing an opioid overdose. A pharmacist or doctor can show you, your family, or other caregivers how to administer Narcan properly.

How Does Narcan Work?

When and How is Narcan Used?

The active ingredient in Narcan, naloxone, works by binding to opioid receptors to block and reverse the effects of opioids in the body. It is effective for all opioids, including oxycodone, morphine, and heroin.

The medication works quickly but only lasts a short period. People who have overdosed still need additional medical treatment. Narcan is meant to be used only in emergencies.

Narcan does not stop or reverse overdoses of other drugs, including stimulants such as amphetamines or cocaine or sedatives like benzodiazepines.

You should use Narcan whether you know someone has overdosed on opioids or only suspect they may have overdosed. It also is effective for reversing an overdose even if the opioid is combined with another substance.

Use Narcan if you notice someone experiencing the symptoms of an overdose, such as a slow heart rate, small pupils, low blood pressure, or breathing that is shallow, slow, or has stopped. You should also use Narcan on someone who is unconscious and won’t wake when shouted at or shaken.

To administer Narcan, remove the cover and place the nasal spray into the person’s nostril. The recommended dose is the same for adults and children, and you should give one spray every two to three minutes until the person is responsive or emergency medical help arrives.

If more than one dose of Narcan is needed, you will need additional containers. When administering more than one dose, alternate the doses between the nostrils. If you gave the first dose to the right nostril, provide the second dose to the left.

After administering the first spray of Narcan, call emergency services immediately. Narcan provides only temporary treatment of an overdose. Your friend or family member may require additional medical care and must be evaluated by EMTs or emergency room healthcare providers.

Is Narcan Safe for Everyone?

Narcan has no known interactions with other medications or supplements, but it isn’t known if this medication is safe to take if you’re pregnant or breastfeeding. Those who are should talk with their doctor to find out if they should take it.

People allergic to Narcan or any of its ingredients should avoid using this medication. Those with heart conditions may be at risk of experiencing heart attacks or other heart problems from using Narcan. Discuss your health history with your doctor to determine if it is safe to use.

Does Narcan Cause Side Effects?

Does Narcan Cause Side Effects?Like other medications, Narcan can cause side effects, and the risk of experiencing them may depend on the user’s age, if they have any health conditions and other medications they use.

Common side effects of Narcan tend to be mild and include headaches, muscle spasms, pain in their teeth or bones, constipation, nasal swelling, or increased blood pressure. These symptoms may only last a few days and resolve on their own. If symptoms persist, visit a qualified healthcare provider.

More severe side effects are less common but must be dealt with immediately. Some people experience an allergic reaction to Narcan that can range from mild to life-threatening. Mild symptoms include flushing or discoloration of the skin, rashes, and itching.

Swelling under the skin around eyelids, hands, and feet indicates a more serious allergic reaction. If swelling of the mouth or throat occurs, it can lead to trouble breathing. Contact emergency services as soon as you notice symptoms of an allergic reaction.

People who take Narcan can experience opioid withdrawal. This side effect happens because the medication blocks the body’s opioid receptors, reducing the effects of opioids on the body.

Symptoms of withdrawal can include: increased heart rate or blood pressure, restlessness or irritability, body aches, trembling, sweating, stomach cramps, diarrhea, fever, having a runny nose, nausea, and vomiting. There are ways to manage opioid withdrawal through other medications. Someone experiencing withdrawal should contact their doctor for assistance.

At-home remedies can also help combat opioid withdrawal. Drinking more fluids helps the body stay hydrated and can lessen symptoms. If they are experiencing muscle aches or pains, a hot bath can help soothe and relax their body.

People who feel irritable or restless can benefit from exercise, even if it’s just a walk around the block. Finding activities to enjoy can help distract someone from their withdrawal symptoms.

How to Help Someone Struggling with Opioid Dependence

Experiencing an opioid overdose can be frightening and stressful. With support and the proper treatment, you or someone you care about can overcome opioid addiction.

Right Path Addiction Centers help patients return to their normal life by offering behavioral counseling and medication-assisted therapy. Through our programs, you’ll learn the underlying causes of opioid use disorder and what steps to take to address these issues.


Written by Sergey Zhitar, MD Medical Director

Native of Moldova, Dr. Zhitar is Board Certified in Addiction Medicine as well as Internal Medicine and completed his training at UPMC Shadyside, Pittsburgh, PA in 2000.

Menu